Missouri, 2024Flash Flooding and Heavy Rain in Missouri, July 17, 2024
July 17, 2024 · NWS SGF · 26 events in 6 counties and zones
A mesoscale convective vortex pushed into the Missouri Ozarks during the afternoon of July 16, 2024, resulting in showers and thunderstorms developing out ahead of it. Thunderstorm coverage and intensity increased during the overnight hours and into the early morning hours of July 17 as they developed along a stationary boundary situated west to east on the Missouri/Arkansas border.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.7 million
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective vortex pushed into the Missouri Ozarks during the afternoon of July 16, 2024, resulting in showers and thunderstorms developing out ahead of it. Thunderstorm coverage and intensity increased during the overnight hours and into the early morning hours of July 17 as they developed along a stationary boundary situated west to east on the Missouri/Arkansas border. Thunderstorms first formed over northeast Oklahoma and continued to spread east into far southern Missouri, resulting in training thunderstorms producing heavy rainfall and flash flooding. Rainfall amounts between 4.0 and 8.61 inches were measured across portions of the Missouri Ozarks, with Taney County experiencing the higher end of that range. Turkey Creek in Hollister crested at 14.65 feet, causing evacuations along the creek, flooded cars and RVs, and a washed out bridge. Additionally, the first floor of City Hall in Branson was flooded, with multiple roadways flooded and damaged between Branson and Hollister in Taney County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 17, 2:22 AM CST, 1 hour 56 minutes earlier. Its key messages:
- Scattered storms have formed along a frontal boundary overnight. Heavy rainfall will occur with rates up to 1 to 3 inches per hour. Flood Watch has been extended into far SW MO and is in effect for areas along and south of Interstate 44 until 7 AM this morning.
- Below average temperatures arrive today and persist into the weekend with dry conditions until Sunday.
Area forecast discussion, Jul 17, 2:22 AM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
322 AM CDT Wed Jul 17 2024
.KEY MESSAGES...
- Scattered storms have formed along a frontal boundary
overnight. Heavy rainfall will occur with rates up to 1 to 3
inches per hour. Flood Watch has been extended into far SW MO
and is in effect for areas along and south of Interstate 44
until 7 AM this morning.
- Below average temperatures arrive today and persist into the
weekend with dry conditions until Sunday.
&&
.SHORT TERM /TODAY THROUGH THURSDAY/...
Issued at 311 AM CDT Wed Jul 17 2024
Current radar and satellite imagery show thunderstorms popping up
along a stationary boundary west to east sitting on the MO/AR
border. Storms first formed over NE OK and will continue to spread
east into far southern MO throughout the night. With a moist airmass
in place along a frontal boundary, flooding is a threat tonight.
MUCAPE values near 2000 J/kg with PWAT values greater than 1.8
inches will lead to storms producing efficient rainfall rates. This
is also in addition to weak LCL-EL winds of around 20 knots and
corfidi upshear values of 10 to 12 knots. Therefore, storms
will be slow moving and may train over an area for an extended
period of time. This has led to an expansion of the Flood Watch
to include Barry, Lawrence, McDonald, and Newton counties to
account for the placement of the front and where models show the
heaviest rainfall occurring. The 3 hr FFG values for southern
MO is around 2 to 3 inches and flash flooding and rises on area
creeks and rivers are expected with this activity.
Mostly to partly cloudy skies will linger through the day and keep
us a bit cooler in the mid to upper 80s. Clouds start to break up
this afternoon. Tonight, skies will be mostly clear with minimum
temperatures in the low to mid 60s.
Thursday will feature pleasant weather with mostly sunny skies and
highs in the low to mid 80s. Drier air will continue to filter over
the area as surface high pressure builds over the upper
Midwest. Expect RH values in the 50% range with dewpoints in the
lower 60s.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Issued at 311 AM CDT Wed Jul 17 2024
Much cooler temperatures will persist through the weekend with
northwest flow and 850mb temps in the 10-15C range. This will
lead to highs in the lower 80s and lows in the lower 60s. Friday
morning looks the coolest with some potential for morning lows
in the 50s to around 60! These values will be about 5- 15
degrees below average for mid July.
Rain chances return Sunday as a 500mb low moves over the Central
Plains. Multiple shortwaves will traverse around the base of the
trough leading to an active start to next week. Rain chances are
around 40 to 50 percent Sunday into Tuesday with brief breaks in
precipitation throughout each day. Though, high/low temperatures
still remain a few degrees below normal through Tuesday.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1223 AM CDT Wed Jul 17 2024
VFR for the next couple of hours before an MCS is forecast to
push through far southern MO bringing showers and thunderstorms.
Expect heavy rainfall in these showers that may lower
visibilities. MVFR/IFR ceilings will occur in and around
convection. Storms taper off near sunrise with VFR and light
northerly winds returning.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...Flood Watch until 7 AM CDT this morning for MOZ070-071-081>083-
090>098-101>106.
&&
SHORT TERM...Soria
LONG TERM...Soria
AVIATION...SoriaHazardous weather outlook, Jul 16, 7:31 PM CST, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
831 PM CDT Tue Jul 16 2024
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
831 PM CDT Tue Jul 16 2024
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Tonight.
Weather hazards expected...
Marginal hail risk.
Slight thunderstorm wind damage risk.
Elevated lightning risk.
Elevated excessive rainfall risk
DISCUSSION...
Scattered thunderstorms are expected to develop and move south
through portions of the area late this evening into early
Wednesday morning, mainly south of Interstate 44. A few storms
could produce large hail to the size of pennies and damaging
winds up to 60 mph. Frequent lightning and heavy rainfall will
occur with the storms. Localized flash flooding will also be a
concern through the overnight hours where storms are able to move
over the same locations. Highest chances for flooding will occur
across southern and south central Missouri.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms may linger into Wednesday morning for areas near
the Missouri and Arkansas state line.
Thunderstorm chances increase Sunday through Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Wise
Flash Flood, Taney
- When
- July 17, 4:18 AM CST to 10:30 AM CST
- Where
- Taney County, 1.14 mi SSE of Kirbyville to 2.09 mi WNW of Mincy
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.604, -93.166
State Highway J was closed near Mincy due to heavy rainfall.
Flash Flood, Taney
- When
- July 17, 5:30 AM CST to 11:09 AM CST
- Where
- Taney County, 0.69 mi W of Branson to 0.92 mi SW of Pt Lookout Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.652, -93.232
Dispatch reported road closured due to flooding and heavy rainfall. A Mesonet station measured 4.90 inches of 1-hour rainfall.
Flash Flood, Greene
- When
- July 17, 5:48 AM CST to 11:35 AM CST
- Where
- Greene County, 0.74 mi WNW of Springfield to 0.58 mi W of Springfield
- Cause
- Heavy Rain
- Property damage
- $18,000
- Reported by
- Amateur Radio
- Coordinates
- 37.205, -93.312
A car was stranded in flood waters near Mt. Vernon street.
Flash Flood, Greene
- When
- July 17, 6:17 AM CST to 11:35 AM CST
- Where
- Greene County, 0.36 mi NE of Springfield to 0.46 mi SE of Springfield
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 37.204, -93.296
Significant street flooding was reported along Campbell street between Grand and Mt. Vernon streets. Approximately a foot of water was reported to be flowing through the roadway.
Flash Flood, Taney
- When
- July 17, 6:20 AM CST to 11:09 AM CST
- Where
- Taney County, 0.69 mi NNW of Branson to 0.95 mi NNW of Branson
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 36.658, -93.227
Report of 3 foot deep water flowing over Briar Cliff Drive.
Flash Flood, Taney
- When
- July 17, 6:30 AM CST to 11:09 AM CST
- Where
- Taney County, 0.38 mi ESE of Pt Lookout Arpt to 0.92 mi SSE of Hollister
- Cause
- Heavy Rain
- Property damage
- $800,000
- Reported by
- Other Federal Agency
- Coordinates
- 36.629, -93.223
Turkey Creek crested at 14.65 feet near Hollister, which caused evacuations to the Hidden Valley RV Park in Hollister along the creek. Several cars and campers were flooded. The bridge leading out of the RV park was flooded, with parts washed out from the water.
Flash Flood, Taney
- When
- July 17, 7:00 AM CST to 11:09 AM CST
- Where
- Taney County, 0.25 mi ESE of Pt Lookout Arpt to 0.94 mi W of Branson
- Cause
- Heavy Rain
- Property damage
- $800,000
- Reported by
- Emergency Manager
- Coordinates
- 36.629, -93.226
The first two rows of campgrounds at the Branson City Campground evacuated due to flooding. City Hall was flooded on the first floor, with multiple roads in Branson flooded as well. East 76 Highway was impacted by road damage between Lakeshore Drive and the Hollister roundabout, with the shoreline sluffed off. Other roadways showed signs of damage as well.
Flash Flood, Taney
- When
- July 17, 7:05 AM CST to 11:09 AM CST
- Where
- Taney County, 0.45 mi ESE of Pt Lookout Arpt to 0.92 mi SSE of Hollister
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Amateur Radio
- Coordinates
- 36.628, -93.222
Flash flooding was reported in Hollister. Water eroded under the railroad tracks near Downing Street.
Flash Flood, Greene
- When
- July 17, 8:01 AM CST to 11:35 AM CST
- Where
- Greene County, 2.07 mi S of Nichols to 2.05 mi S of Nichols
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.190, -93.370
Approximately a foot of water was over the road at Farm Road 146 and Farm Road 123.
Heavy Rain, Taney
- When
- July 17, 8:17 AM CST
- Where
- Taney County, 0.89 mi SW of Pt Lookout
- Reported by
- Emergency Manager
- Coordinates
- 36.610, -93.240
Emergency management measured 7.70 inches of storm total rainfall.
Heavy Rain, Taney
- When
- July 17, 8:17 AM CST
- Where
- Taney County, 2.66 mi SW of Walnut Shade
- Reported by
- Emergency Manager
- Coordinates
- 36.700, -93.230
Emergency management measured 6.20 inches of storm total rainfall.
Heavy Rain, Taney
- When
- July 17, 8:17 AM CST
- Where
- Taney County, 1.8 mi WNW of Branson
- Reported by
- Emergency Manager
- Coordinates
- 36.660, -93.250
Emergency management reported 4.80 inches of storm total rainfall.
Flash Flood, Christian
- When
- July 17, 8:25 AM CST to 11:35 AM CST
- Where
- Christian County, 4.62 mi WNW of Abadyl to 4.38 mi ENE of Linden
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.070, -93.050
State Highway U was closed at Pedelo Creek due to flooding.
Heavy Rain, Greene
- When
- July 17, 8:54 AM CST
- Where
- Greene County, 1.79 mi WSW of Battlefield
- Reported by
- Mesonet
- Coordinates
- 37.110, -93.410
The Wilson Creek Mesonet station SPWM7 measured 4.10 inches of storm total rainfall.
Heavy Rain, Greene
- When
- July 17, 9:02 AM CST
- Where
- Greene County, Battlefield
- Reported by
- Mesonet
- Coordinates
- 37.120, -93.380
The Mesonet station BATM7 at Battlefield Elementary school measured a 12-hour rainfall total of 4.01 inches.
Flash Flood, Douglas
- When
- July 17, 9:30 AM CST to 12:05 PM CST
- Where
- Douglas County, 1.01 mi ESE of Ava Muni Meml Arpt to 0.96 mi W of Ava
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 36.964, -92.664
Street flooding occurred in Ava due to heavy rainfall.
Heavy Rain, Taney
- When
- July 17, 9:45 AM CST
- Where
- Taney County, 0.89 mi NW of Pt Lookout Arpt
- Reported by
- Mesonet
- Coordinates
- 36.640, -93.240
The Mesonet station FW2148 in Branson measured a 12-hour rainfall total of 7.41 inches.
Heavy Rain, Taney
- When
- July 17, 9:45 AM CST
- Where
- Taney County, 2.66 mi SW of Walnut Shade
- Reported by
- Mesonet
- Coordinates
- 36.700, -93.230
The Mesonet station FW9611 in Branson measured a 12-hour rainfall total of 6.27 inches.
Heavy Rain, Taney
- When
- July 17, 9:45 AM CST
- Where
- Taney County, 1.8 mi WNW of Branson
- Reported by
- Mesonet
- Coordinates
- 36.660, -93.250
The Mesonet station FW2149 in Branson measured a 12-hour rainfall total of 4.86 inches.
Heavy Rain, Taney
- When
- July 17, 9:45 AM CST
- Where
- Taney County, 2.66 mi NE of Garber
- Reported by
- Mesonet
- Coordinates
- 36.710, -93.270
The Mesonet station EW3832 in Branson measured a 12-hour rainfall total of 4.59 inches.
Heavy Rain, Taney
- When
- July 17, 9:46 AM CST
- Where
- Taney County, 0.69 mi S of Branson
- Reported by
- Mesonet
- Coordinates
- 36.640, -93.220
The Mesonet station FW6784 in Branson measured a 12-hour rainfall total of 8.59 inches.
Heavy Rain, Greene
- When
- July 17, 9:48 AM CST
- Where
- Greene County, 0.88 mi SE of Wildwood Estates
- Reported by
- Mesonet
- Coordinates
- 37.110, -93.240
The Mesonet station GW2801 in Springfield measured a 12-hour rainfall total of 4.07 inches.
Heavy Rain, Taney
- When
- July 17, 9:49 AM CST
- Where
- Taney County, Branson
- Reported by
- Mesonet
- Coordinates
- 36.650, -93.220
The Mesonet station FW6785 in Branson measured a 12-hour rainfall total of 8.61 inches.
Heavy Rain, Ozark
- When
- July 17, 9:50 AM CST
- Where
- Ozark County, 0.89 mi NE of Hammond
- Reported by
- Mesonet
- Coordinates
- 36.680, -92.640
The Mesonet station 9621D located 2 miles south-southeast of Thornfield measured a 12-hour rainfall total of 4.80 inches.
Heavy Rain, Taney
- When
- July 17, 10:04 AM CST
- Where
- Taney County, Hollister
- Reported by
- Public
- Coordinates
- 36.620, -93.220
Public report of 8.14 inches of storm total rainfall.
Heavy Rain, Jasper
- When
- July 17, 10:06 AM CST
- Where
- Jasper County, Sarcoxie
- Reported by
- Emergency Manager
- Coordinates
- 37.070, -94.120
Emergency management reported 2.60 inches of storm total rainfall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 17 to 19, 202411 deaths · 1 event
- Heat in Arizona, July 17 to 20, 20247 deaths · 2 events
- Wildfire in Washington, July 17 to 31, 2024$19 million · 1 event
- Damaging Winds in Virginia, July 17, 2024$93,000 · 56 kt wind · 24 events
- Flash Flooding and Damaging Winds in New Mexico, July 17 to 20, 2024$100,000 · 55 kt wind · 8 events
- Damaging Winds and Lightning Strike in Georgia, July 17, 2024$107,000 · 52 kt wind · 5 events
- Damaging Winds in New York, July 17, 2024$39,000 · 60 kt wind · 16 events
- Hail and Damaging Winds in Massachusetts, July 17, 2024$16,000 · 1 in hail · 30 events
- Damaging Winds and Lightning Strike in Virginia, July 17, 2024$24,000 · 50 kt wind · 20 events
- Damaging Winds in Virginia, July 17, 2024$26,000 · 60 kt wind · 15 events
- Damaging Winds in Pennsylvania, July 17, 2024$33,000 · 70 kt wind · 6 events
- Damaging Winds in Alabama, July 17, 2024$22,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205485, 1205487, 1205470, 1205472, 1205488, 1205491, 1205492, 1205494, 1205473, 1205448, 1205450, 1205451, 1205475, 1205452, 1205453, 1205476, 1205454, 1205455, 1205456, 1205457, 1205458, 1205459, 1205460, 1205461, 1205462, 1205463.